My latest results : From Hyper to Hypo in 9 months

Hi everyone,

Would just like to get some feedback from you. Been on treatment for my hyperthyroidism since the start of the year. Was Hyper with the following results:

Free T3 : 6.6 (pmol/L) (3.5 - 5.4 is normal)

Free T4 : 17.6 (pmol/L) (7.6 - 16.1 is normal)

TSH : 0.04 (mIU/L) (0.35 - 3.5 is normal)

After a 9 month course of Carbimazole (Neo Mercazole) dosage of 20mg/day, I have the following results:

Free T3 : 5.3 (pmol/L) (3.5 - 5.4 is normal)

Free T4 : 9.3 (pmol/L) (7.6 - 16.1 is normal)

TSH : 8.35 (mIU/L) (0.35 - 3.5 is normal)

The concerning part is that I am obviously hypo now but I still feel the symptoms of being hyper, adrenaline sensation under my skin, buzzing, anxious, sweaty hands and feet. Is this normal at all or not?

I remember going through treatment and feeling great for a big part of it and then starting to feel worse again the last 2 months, probably when I started moving towards hypo.

Could Hypo symptoms be similar to Hyper? I have obviously been moved to half my regular dosage now considering the medication has worked too well. I am just wondering if I should still be on the meds at all considering I am so far down the hypo path now.

Any feedback would be appreciated.


7 Replies

  • Yep, hypo and hyper symptoms are often confused. Apart from the tsh in both tests your hormone levels never show as particulalrly bad....

    Have you had antibodies measured? Do you actually have a thyroid disease or is it that the pituary is a bit messed up?

    Have you tried coming off the meds and seeing what happens?


  • Thanks for the feedback. I was diagnosed hyperthyroid two years ago, went on meds, got it under control and it went hyper again after I stopped the meds for a couple of months. This is my second round of meds trying to get it under control and being so long on it made me hypo as you can see from the TSH result.

    May I ask, why would I test the antibodies? What would that do?


  • Raised antibodies would tell you if your problem is autoimmune (Graves', Hashimoto's) as opposed to some other problem.

  • Thanks for the feedback, I will definitely request my doctor to get me tested to see if this is the case. Thanks

  • Yes, being very hypo can result in hyper symptoms:

    With your FT3 is so high though, it doesn't seem that you'd be truly "hypo."

    I would test for Graves' antibodies (TSI, TRab) to see how active your Graves' is at this point. If the antibodies are still very high and you reduce the carbimazole, you can expect to go right back to hyper:

  • Appreciate the feedback. It's amazing to see how many different elements can affect a person on whether they would remain normal or go hyper or hypo again.

    I am assuming that by being on the meds and decreasing my thyroid function doesn't really affect the antibodies as Carbimazole doesn't affect the antibodies?

    Thanks for your feedback

  • It seems that long-term, carbimazole can lead to a decrease in antibodies. Some patients have been on it for years and then see a decrease.

You may also like...